• Text Resize A A A
  • Print Print
  • Share Share on facebook Share on twitter Share

Overdose Response

Opioids cause death by slowing, and eventually stopping, a person's breathing. However, quick response can prevent brain injury and death.

Naloxone Webpage
The National Institute on Drug Abuse (NIDA) created an online resource to raise awareness about naloxone.

Opioid Overdose Prevention Toolkit - Updated 2014
This toolkit from the Substance Abuse and Mental Health Services Administration (SAMHSA) equips communities and local governments with material to develop policies and practices to help prevent opioid-related overdoses and deaths.

Naloxone Toolkit
This toolkit from the Bureau of Justice Assistance provides basic information, resources, and guidance on using naloxone to treat overdose.

Opioid Auto-Injector Can Help Prevent Overdose Deaths
Read the Food and Drug Administration (FDA) blog post from April 3, 2014, when the auto-injector was approved for overdose treatment.

FDA moves quickly to approve easy-to-use nasal spray to treat opioid overdose
Read this press release from November 18, 2015 about how naloxone in nasal spray form provides an important new alternative for family members and first responders.

New effort targets drug overdoses in Indian Country
On December 16, 2015, the Bureau of Indian Affairs (BIA), White House Office of National Drug Control Policy (ONDCP), and Indian Health Service (IHS) announced the provision of naloxone to help reduce the rate of opioid overdoses in American Indian and Alaska Native communities.

IHS Increases Access to Naloxone to Save Lives in Indian Country
Read this blog post from Dr. Susan V. Karol, Chief Medical Officer at the Indian Health Service (IHS), on how the IHS worked with the BIA and ONDCP to increase access to naloxone in tribal communities.

Naloxone Training Video from the Baltimore City Health Department
In the video, Baltimore City Health Commissioner Dr. Leana Wen talks about the dangers of opioid misuse, symptoms to recognize an opioid overdose, and demonstrates a 5-step process, including how to assemble a naloxone kit and how to administer naloxone intranasally. Additional information is available on the website http://dontdie.org/.  

Content created by Assistant Secretary for Public Affairs (ASPA)
Content last reviewed on May 25, 2017